Alert archive / New Mexico / Wind Advisories in 2022

Wind Advisory 22, NWS El Paso, TX

October 24, 20225 counties in New Mexico; El Paso County, Hudspeth County, Texas

NWS El Paso, TX issued this wind advisory at Oct 24, 2022, 3:34 AM MDT for 5 counties in New Mexico; El Paso County, Hudspeth County, Texas. It took effect at Oct 24, 2022, 10:00 AM MDT. It was in force for 8 hr.

The area

The counties it named.

The facts

Issued
Oct 24, 2022, 3:34 AM MDT (09:34 UTC)
In effect from
Oct 24, 2022, 10:00 AM MDT
Expired
Oct 24, 2022, 6:00 PM MDT
In force
8 hr
Issued by
NWS El Paso, TX

Counties Doña Ana County, NM, Grant County, NM, Luna County, NM, Otero County, NM, Sierra County, NM, El Paso County, TX, Hudspeth County, TX

The radar

The El Paso radar (KEPZ), 50 km from the middle of the area, began a volume at 09:39 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Santa Teresa, NM (KEPZ), launched 00:00Z, 9.6 hours before the alert went out and 51 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Santa Teresa, NM at 00:00Z on 2022-10-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Santa Teresa, NM at 00:00Z on 2022-10-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity -45 square meters per square second.1939587897117Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2236 m above ground
0-6 km bulk shear
64 kt
0-1 km storm-relative helicity
-45 m²/s²
0-3 km storm-relative helicity
194 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

562 
WWUS74 KEPZ 240934
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
334 AM MDT Mon Oct 24 2022

NMZ402-403-407>417-TXZ418>422-250000-
/O.NEW.KEPZ.WI.Y.0022.221024T1600Z-221025T0000Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Southern Dona Ana County/Mesilla Valley-Central Tularosa Basin-
Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, 
Derry, Spaceport, Garfield, Hatch, Radium Springs, Las Cruces, 
Vado, Sunland Park, Alamogordo, Tularosa, 
White Sands National Park, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Cloudcroft, Sunspot, Apache Summit, Mayhill, 
Pinon, Sacramento, Crow Flats, Downtown El Paso, West El Paso, 
Upper Valley, East and Northeast El Paso, Socorro, Fort Bliss, 
Hueco Tanks, Loma Linda, Cornudas, Dell City, Salt Flat, 
and Sierra Blanca
334 AM MDT Mon Oct 24 2022

...WIND ADVISORY IN EFFECT FROM 10 AM THIS MORNING TO 6 PM MDT
THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected.

* WHERE...Portions of south central and southwest New Mexico and
  far west Texas.

* WHEN...From 10 AM this morning to 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result.

* ADDITIONAL DETAILS...The strongest winds are expected to occur
  in the mid-afternoon.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

39-Aronson
1 follow-up statement
669 
WWUS74 KEPZ 242003
NPWEPZ

URGENT - WEATHER MESSAGE
National Weather Service El Paso Tx/Santa Teresa NM
203 PM MDT Mon Oct 24 2022

NMZ402-403-407>410-412>414-416-417-TXZ421-251500-
/O.NEW.KEPZ.FZ.W.0003.221025T0400Z-221025T1500Z/
/O.CON.KEPZ.WI.Y.0022.000000T0000Z-221025T0000Z/
Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Mimbres Basin-Eastern Black Range Foothills-
Sierra County Lakes-Northern Dona Ana County-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Salt Basin-
Including the cities of Silver City, Lake Roberts, Kingston, 
Fort Bayard, Mimbres, Hurley, Faywood, Grant County Airport, 
Deming, Columbus, Hillsboro, Winston, Truth Or Consequences, 
Derry, Spaceport, Garfield, Hatch, Radium Springs, Alamogordo, 
Tularosa, White Sands National Park, Chaparral, Orogrande, 
White Sands Range Headquarters, Mescalero, Timberon, 
Mountain Park, Mayhill, Pinon, Sacramento, Crow Flats, Cornudas, 
Dell City, and Salt Flat
203 PM MDT Mon Oct 24 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...
...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM MDT
TUESDAY...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. 

* WHERE...Portions of south central and southwest New Mexico and 
  far west Texas. 

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...The strongest winds are expected to occur 
  in the mid-afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

A Freeze Warning means sub-freezing temperatures are imminent or
highly likely. These conditions will kill crops and other
sensitive vegetation.

&&

$$

NMZ401-404>406-251500-
/O.NEW.KEPZ.FZ.W.0003.221025T0400Z-221025T1500Z/
Upper Gila River Valley-Southwest Desert/Lower Gila River Valley-
Lowlands of the Bootheel-Uplands of the Bootheel-
Including the cities of Cliff, Buckhorn, Gila Hot Springs, 
Mule Creek, Lordsburg, Red Rock, Virden, Antelope Wells, Animas, 
Hachita, and Cloverdale
203 PM MDT Mon Oct 24 2022

...FREEZE WARNING IN EFFECT FROM 10 PM THIS EVENING TO 9 AM MDT
TUESDAY...

* WHAT...Temperatures in the mid to upper 20s across the mountains
  and as low as 28 degrees across the lowlands.

* WHERE...In Southern and Southwest New Mexico: Portions of the
  Sacramento mountains and Gila Region. In addition, Hidalgo,
  Luna, Otero, Sierra, and northern portions of Dona Ana county. 
  In far west Texas: Portions of northeast Hudspeth county.

* WHEN...Until 9 AM MDT Tuesday morning.

* IMPACTS...Frost and freeze conditions can kill crops, other
  sensitive vegetation and possibly damage unprotected outdoor
  plumbing.


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Take steps now to protect tender plants from the cold. To prevent
freezing and possible bursting of outdoor water pipes they should
be wrapped, drained, or allowed to drip slowly. Those that have
in-ground sprinkler systems should drain them and cover above-
ground pipes to protect them from freezing.

&&

$$

NMZ411-415-TXZ418>420-422-250000-
/O.CON.KEPZ.WI.Y.0022.000000T0000Z-221025T0000Z/
Southern Dona Ana County/Mesilla Valley-
Sacramento Mountains Above 7500 Feet-Western El Paso County-
Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-
Southern Hudspeth Highlands-
Including the cities of Las Cruces, Vado, Sunland Park, 
Cloudcroft, Sunspot, Apache Summit, Downtown El Paso, 
West El Paso, Upper Valley, East and Northeast El Paso, Socorro, 
Fort Bliss, Hueco Tanks, Loma Linda, and Sierra Blanca
203 PM MDT Mon Oct 24 2022

...WIND ADVISORY REMAINS IN EFFECT UNTIL 6 PM MDT THIS EVENING...

* WHAT...Northwest winds 25 to 35 mph with gusts up to 50 mph 
  expected. 

* WHERE...Portions of south central and southwest New Mexico and 
  far west Texas. 

* WHEN...Until 6 PM MDT this evening.

* IMPACTS...Gusty winds could blow around unsecured objects. 
  Tree limbs could be blown down and a few power outages may 
  result. 

* ADDITIONAL DETAILS...The strongest winds are expected to occur 
  in the mid-afternoon. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Use extra caution when driving, especially if operating a high
profile vehicle. Secure outdoor objects.

&&

$$

What forecasters said that day

The local office's own words before this wind advisory went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS El Paso, TX wrote its last area forecast discussion before this wind advisory went out at Oct 24, 3:26 AM MDT, 8 minutes earlier.

Area forecast discussion, Oct 24, 3:26 AM MDT, 8 minutes before
Area Forecast Discussion
National Weather Service El Paso Tx/Santa Teresa NM
326 AM MDT Mon Oct 24 2022

...New SYNOPSIS, SHORT TERM, LONG TERM, FIRE WEATHER...

.SYNOPSIS...
Issued at 325 AM MDT Mon Oct 24 2022

Lowland rain and mountain snow showers are expected to continue
through this evening. Temperatures will be 10 to 20 degrees lower
than yesterday with the passage of a cold front this morning.
Morning low temperatures on Tuesday will be cold with lows
generally in the 30s across the lowlands, and 20s in the
mountains. Fair weather is expected on Tuesday and Wednesday, then
another quick system glances through on Thursday. Breezy to windy
conditions, and a chance for showers in southern New Mexico is
expected with this system. Fair weather returns this weekend.

&&

.SHORT TERM...
(Today and tonight)
Issued at 325 AM MDT Mon Oct 24 2022

Currently, infrared satellite shows mostly clear skies inbetween two
features. The first one is pushing east out of the CWA and gave most
areas some light rain/snow showers earlier tonight. The second
feature, the much-anticipated cold front/upper trough, is
progressing southeast across the Gila Region as of 9z. Shower
activity is accompanying the front with some snow mixing in above
7500ft and a few lightning flashes have been detected as well in the
more convective showers. The precipitation may be heavier at times
but should stay relatively light as the front pushes to the
southeast through the CWA this morning.

The Sacramento Mtns are also forecast to see snow showers above
7500ft with the front later in the morning. Snow accumulations of up
to 3 inches are possible in those areas. The front is expected to
reach El Paso around 9-10 AM and then exit the CWA in the mid-
afternoon out of SE Hudspeth county. During the afternoon, the Sacs
may see some showers on the backside of the trough due to lingering
energy, otherwise, the threat of precipitation ends once the front
passes. Mainly clear skies will take over from west to east during
the day and into the overnight as dry continental air filters in
from the northwest.

Today will be another brisk to windy day while the cold front passes
by and winds shift to northwesterly. Wind Advisories have been
posted for most zones valid from 10 AM - 6 PM, excluding the lower
Rio Grande valley and areas close to the AZ border. Sustained winds
of 25-35 mph are expected to develop in the late morning and
continue through the afternoon. Gusts in the 40s may occur while the
Wind Advisory is in effect with the strongest winds expected further
east due to the tighter pressure gradient and downwind of mountains.
Loose objects and tree branches may be knocked down due to the
strong winds. Damages to buildings are possible as well. The winds
quickly relax overnight as the system progresses to the east and we
lose diurnal mixing.

Temperatures today will be much cooler than Sunday behind the front
and with cold air advection. Highs only reach the upper 50s to low
60s in the lowlands so it'll really feel like fall out there. For
tonight, lows will be the coldest of the season so far, dipping into
the low-mid 30s for most spots with 20s in the mountains. More
Freeze Warnings will be issued for Monday night.

&&

.LONG TERM...
(Tuesday through Sunday)
Issued at 325 AM MDT Mon Oct 24 2022

The upper level system that was affecting us will be over OK, and
moving eastward towards the Mississippi River Valley on Tuesday.
As this system moves farther away, the northwest flow in the area
becomes zonal. We will be at the base of a longwave trough with
no significant impacts through Wednesday.

The next upper trough to affect southern NM and far west TX comes
on Thursday as it descends from the Pac NW into the Rockies. The
speed and location of this system has been changing with each
model run. However, there is agreement in the latest run of the
GFS/ECMWF/CMC with the system glancing through the northeast
portion of the CWA, over central and eastern NM. The result will
be a lee-side low over west TX tightening the pressure gradient
and bringing breezy to windy conditions on Thursday afternoon.
Winds would be from the west between 20 to 35 mph. This will be
followed by another cold front during the evening and overnight
hours. The front will shift the winds to the north and keep gusty
winds through the overnight hours. Showers appear to remain
mostly in the northern portions of Grant, Sierra and Otero
counties. The Sacramento Mountains could see some light snow
showers above 7000 if the moisture lingers on Thursday night.

By Friday, an upper level ridge settles in the area which will
transition into zonal flow during the weekend. Temperatures on
Friday will be cooler behind the front, but then we warm up on
Saturday and Sunday into the mid 60s to mid 70s.

&&

.AVIATION...
(06Z TAFS)
Issued at 1134 PM MDT Sun Oct 23 2022

VFR conditions are expected through the period across all of the
TAF sites with CIG SCT050-OVC250. There will be periods of some
SKC late in the period. The winds will be generally strong and
mainly between the west and northwest at least until 00Z Tuesday.
The winds will decrease to below 10kts thereafter across much of
the terminals. There will be a chance for a few -SHRA and
-RA between 06 and 17Z across the Borderland. There will be no
reduction in the VIS across the runways.

&&

.FIRE WEATHER...
Issued at 325 AM MDT Mon Oct 24 2022

Today and Thursday may bring some fire weather concerns. Brisk to
windy conditions expected today behind the front, gusting in the 40s
for most areas. Humidity values will be on the lower end, so if no
rain falls with the frontal passage, the winds may allow a spark to
spread. Lighter winds and dry then through Wednesday before another
system rolls by on Thursday, bringing breezy winds and minimal rain
chances. Quiet weather into the weekend. Temperatures stay a few
degrees below normal.

Min RH's will range from 15-30% in the lowlands and 25-45% in the
mountains through the week. Ventilation rates will be very good to
excellent today and Thursday, otherwise will be poor to fair.

&&

.PRELIMINARY POINT TEMPS/POPS...
El Paso                  63  39  68  42 /  50   0   0   0
Sierra Blanca            56  35  62  39 /  10   0   0   0
Las Cruces               59  33  65  36 /  40   0   0   0
Alamogordo               56  34  63  37 /  50   0   0   0
Cloudcroft               34  21  46  27 /  60   0   0   0
Truth or Consequences    56  34  63  37 /  40   0   0   0
Silver City              50  32  60  37 /  20   0   0   0
Deming                   59  30  66  35 /  50   0   0   0
Lordsburg                57  32  64  37 /  20   0   0   0
West El Paso Metro       61  39  66  43 /  50   0   0   0
Dell City                61  32  67  33 /  40   0   0   0
Fort Hancock             63  36  68  40 /  20   0   0   0
Loma Linda               54  34  60  40 /  60   0   0   0
Fabens                   62  36  67  40 /  50   0   0   0
Santa Teresa             59  34  65  38 /  40   0   0   0
White Sands HQ           58  36  65  41 /  30   0   0   0
Jornada Range            56  35  63  35 /  50   0   0   0
Hatch                    58  33  66  36 /  50   0   0   0
Columbus                 58  34  65  37 /  40   0   0   0
Orogrande                58  32  63  37 /  50   0   0   0
Mayhill                  45  28  60  32 /  60   0   0   0
Mescalero                43  25  55  30 /  50   0   0   0
Timberon                 43  25  55  29 /  60   0   0   0
Winston                  47  30  61  32 /  30   0   0   0
Hillsboro                55  32  65  35 /  50   0   0   0
Spaceport                56  32  63  35 /  60   0   0   0
Lake Roberts             48  25  62  28 /  40   0   0   0
Hurley                   56  30  65  35 /  20   0   0   0
Cliff                    58  26  67  30 /  20   0   0   0
Mule Creek               52  30  61  33 /  10   0   0   0
Faywood                  54  32  62  37 /  40   0   0   0
Animas                   58  32  68  33 /  20   0   0   0
Hachita                  57  31  66  33 /  30   0   0   0
Antelope Wells           59  33  67  37 /  40   0   0   0
Cloverdale               54  33  64  38 /  30   0   0   0

&&

.EPZ WATCHES/WARNINGS/ADVISORIES...
TX...Wind Advisory from 10 AM this morning to 6 PM MDT this evening
     for TXZ418>422.

NM...Wind Advisory from 10 AM this morning to 6 PM MDT this evening
     for NMZ402-403-407>417.

&&

SHORT TERM...39-Aronson
LONG TERM....29-Crespo
AVIATION...36-Texeira
Hazardous weather outlook, Oct 23, 5:49 AM MDT, 21 hours 45 minutes before
Hazardous Weather Outlook
National Weather Service El Paso TX/Santa Teresa NM
549 AM MDT Sun Oct 23 2022

NMZ401>417-TXZ418>424-241200-
Upper Gila River Valley-Southern Gila Highlands/Black Range-
Southern Gila Foothills/Mimbres Valley-
Southwest Desert/Lower Gila River Valley-Lowlands of the Bootheel-
Uplands of the Bootheel-Southwest Desert/Mimbres Basin-
Eastern Black Range Foothills-Sierra County Lakes-
Northern Dona Ana County-Southern Dona Ana County/Mesilla Valley-
Central Tularosa Basin-Southern Tularosa Basin-
West Slopes Sacramento Mountains Below 7500 Feet-
Sacramento Mountains Above 7500 Feet-
East Slopes Sacramento Mountains Below 7500 Feet-Otero Mesa-
Western El Paso County-Eastern/Central El Paso County-
Northern Hudspeth Highlands/Hueco Mountains-Salt Basin-
Southern Hudspeth Highlands-
Rio Grande Valley of Eastern El Paso/Western Hudspeth Counties-
Rio Grande Valley of Eastern Hudspeth County-
549 AM MDT Sun Oct 23 2022

This Hazardous Weather Outlook is for portions of south central
New Mexico, southwest New Mexico, and southwest Texas.

.DAY ONE...Today and Tonight

Winds picking up during the day with gusts into the 40s in the
lowlands and 50s in the mountains. Loose objects and tree branches
may be knocked down. Damages to buildings possible. Rain showers
develop overnight.

.DAYS TWO THROUGH SEVEN...Monday through Saturday

Winds remain brisk to windy on Monday with gusts into the 40s.
Showers linger through Monday morning before clearing out.
Thursday will see more brisk winds as a system passes by.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed.

The office that day

Everything else NWS El Paso, TX issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 24, 2:03 PM MDTFreeze WarningEPZDoña Ana, Grant, Hidalgo, Luna, Otero, Sierra19 hr

Nearby

Wind Advisories in New Mexico, 2022Wind Advisories in Texas, 2022Every wind advisory in 2022

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.